Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2003, 6:29 PM EDT for Durham County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 6:29 PM EDT (22:29 UTC)
- Expired
- Apr 26, 2003, 7:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS52 KRAH 262229 SVRRAH NCC063-262300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 629 PM EDT SAT APR 26 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BAHAMA...OR ABOUT 10 MILES WEST OF CREEDMOOR...MOVING EAST AT 40 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF NO SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM LIGHTNING. LAT...LON 3622 7882 3605 7877 3606 7894 3622 7893 $$ 23
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:25 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Apr 26, 2:25 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT SAT APR 26 2003 WIDESPREAD AFTERNOON CONVECTION WILL END AS STRONG UPPER LOW AND ASSOCIATED COLD FRONT MOVES EAST ACROSS THE AREA. CONVECTION WILL END LATE THIS AFTERNOON OVER THE PIEDMONT AND BY EARLY EVENING OVER THE COASTAL PLAIN. COLD POCKET ALOFT ASSOCIATED WITH UPPER LOW WILL PROVIDE OPPORTUNITY FOR THUNDERSTORMS TO PRODUCT HAIL BEFORE ENDING. QUITE A BIT OF LOW LEVEL MOISTURE BEHIND FRONT SO WILL BE SLOW TO CLEAR. WILL GO MOSTLY CLOUDY WITH SOME FOG FOR TONIGHT. RIDGING BUILDS IN SUNDAY THROUGH MIDWEEK WITH FAIR WEATHER AND SEASONAL TEMPERATURES EXPECTED. RIDGING WEAKENS MID TO LATE WEEK ALLOWING A WEAK FRONT TO APPROACH THE AREA. WILL CONTINUE LOW POP FORECAST FOR WEDNESDAY AND EARLY THURSDAY HOWEVER TIMING OF THIS FRONT AND ITS IMPACT IS A BIT UNCERTAIN AT THIS TIME. RAH...NONE. SWH
Hazardous weather outlook, Apr 26, 4:37 AM EDT, 13 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 437 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS. THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON. THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED .SPOTTER INFORMATION STATEMENT... NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE SANDHILLS. JO
In the hours before
Special weather statement, Apr 26, 1:31 PM EDT, 4 hours 58 minutes before
NCZ028-043-261830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 131 PM EDT SAT APR 26 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE AND WILSON COUNTIES THROUGH 230 PM EDT... AT 131 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS EDGECOMBE AND WILSON COUNTIES. THE STORMS ARE MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY MOUNT...KINGSBORO...WHITAKERS...AND LEGGETT. GUSTY WINDS SMALL HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SGY
Special weather statement, Apr 26, 5:10 PM EDT, 1 hour 19 minutes before
NCZ011-027-028-042-043-077-078-085-086-088-089-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 510 PM EDT SAT APR 26 2003 ...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 500 PM EDT... SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR PORTIONS OF SOUTHEAST NORTH CAROLINA INCLUDING...THE SANDHILLS AND COASTAL PLAINS. WHILE THERE REMAINS A CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LATER THIS EVENING HOURS...THE THREAT OF WIDESPREAD SEVERE STORMS HAS DIMINISHED. A FEW THUNDERSTORMS THIS EVENING MAY STILL HAVE THE POTENTIAL TO PRODUCE DIME TO NICKEL SIZE HAIL. FREQUENT LIGHTNING WILL ALSO POSE A THREAT. BL
Local storm report, Apr 26, 5:35 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
535 PM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM JAMESTOWN NC .88 INCH HAIL
04/26/03 GUILFORD
0505 PM ALAMANCE CHURCH ROAD GREENSBORONC 1.00 INCH HAIL
04/26/03 GUILFORDLocal storm report, Apr 26, 6:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
602 PM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM S SANFORD NC .75 INCH HAIL
04/26/03 LEE
BLLocal storm report, Apr 26, 6:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
624 PM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CAMERON NC .88 INCH HAIL
04/26/03 MOORE
BLSpecial weather statement, Apr 26, 6:29 PM EDT, 0 minutes before
NCZ024-025-041-262330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 629 PM EDT SAT APR 26 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM AND WAKE COUNTIES THROUGH 730 PM EDT... AT 629 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES NORTHWEST OF DURHAM...OR ABOUT OVER HILLSBOROUGH...MOVING EAST AT 20 MPH. THIS STORM IS PART OF A LINE OF THUNDERSTORMS THAT WILL MOVE THROUGH ALL OF DURHAM COUNTY PRIOR TO 700 PM. THE LINE WILL MOVE OVER THE RALEIGH-DURHAM INTERNATIONAL AIRPORT PRIOR TO 700 PM. THE LINE OF THUNDERSTORMS WILL ENCOMPASS MUCH OF GRANVILLE... ALL OF WAKE COUNTY. WESTERN WAKE COUNTY WILL BE AFFECTED FIRST AS THE LINE MOVES TOWARD THE EAST AROUND 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DURHAM...GORMAN...AND...BETHESDA...PURNELL...FALLS LAKE... RALEIGH... CREEDMOOR... STEM... APEX... CARY... AND HOLLY SPRINGS. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PLEASE DISCONTINUE OUTDOOR ACTIVITIES AND MOVE TO SAFETY AT THIS TIME. JWC
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 5:46 AM EDT | Severe Thunderstorm Warning | RAH | Davidson | 29 min |
| Apr 26, 6:12 AM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| Apr 26, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 25 min |
| Apr 26, 5:36 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| Apr 26, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 33 min |
| Apr 26, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| Apr 26, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 29 min |
| Apr 26, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 30 min |
| Apr 26, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.